Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 166, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2006, 5:47 PM CDT for Graham County, Kansas. It was in force for 58 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2006, 5:47 PM CDT (22:47 UTC)
- Expired
- Jul 13, 2006, 6:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Graham County, KS
The radar
The Grand Island radar (KUEX), 155 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 6:00 PM CDT | TSTM WND GST 70 | 16 Nw Hill City, KS | |
| Jul 13, 6:00 PM CDT | HAIL 1 | 16 Nw Hill City, KS | |
| Jul 13, 6:19 PM CDT | TSTM WND DMG | 1 N Penokee, KS | POWER LINES DOWN ON HIGHWAY 24. |
| Jul 13, 6:25 PM CDT | TSTM WND GST 64 | Hill City, KS | MEASURED AT HILL CITY ASOS. |
| Jul 13, 6:42 PM CDT | HAIL 1 | 5 S Hill City, KS | |
| Jul 13, 6:45 PM CDT | HAIL 1 | 7 Sse Hill City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 4:07 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 909 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 2242 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 132247 SVRGLD KSC065-132345- /O.NEW.KGLD.SV.W.0166.060713T2247Z-060713T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 547 PM CDT THU JUL 13 2006 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS... * UNTIL 645 PM CDT * AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 18 MILES NORTH OF MORLAND...OR ABOUT 18 MILES SOUTHWEST OF NORTON... MOVING SOUTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MORLAND AROUND 615 PM CDT... PENOKEE AND HILL CITY AROUND 620 PM CDT... BOGUE AROUND 630 PM CDT... WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. LAT...LON 3956 9964 3956 10015 3922 10015 3922 9962 $$ KILLINGSWORTH
3 follow-up statements
000 WWUS53 KGLD 132305 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 505 PM MDT THU JUL 13 2006 KSC065-132345- /O.CON.KGLD.SV.W.0166.000000T0000Z-060713T2345Z/ GRAHAM KS- 605 PM CDT THU JUL 13 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR GRAHAM COUNTY... AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 15 MILES NORTH OF PENOKEE...OR ABOUT 16 MILES NORTHWEST OF HILL CITY...MOVING SOUTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MORLAND BY 630 PM CDT... PENOKEE BY 635 PM CDT... HILL CITY BY 640 PM CDT... BOGUE BY 645 PM CDT... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3956 9964 3956 10015 3922 10015 3922 9962 $$ KILLINGSWORTH
000 WWUS53 KGLD 132319 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 519 PM MDT THU JUL 13 2006 KSC065-132345- /O.CON.KGLD.SV.W.0166.000000T0000Z-060713T2345Z/ GRAHAM KS- 619 PM CDT THU JUL 13 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR GRAHAM COUNTY... AT 616 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF HILL CITY...MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... PENOKEE BY 625 PM CDT... HILL CITY BY 630 PM CDT... BOGUE BY 640 PM CDT... PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3956 9964 3956 10015 3922 10015 3922 9962 $$ KILLINGSWORTH
000 WWUS53 KGLD 132332 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 532 PM MDT THU JUL 13 2006 KSC065-132345- /O.CON.KGLD.SV.W.0166.000000T0000Z-060713T2345Z/ GRAHAM KS- 632 PM CDT THU JUL 13 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR GRAHAM COUNTY... AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR HILL CITY...MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BOGUE BY 640 PM CDT... THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3956 9964 3956 10015 3922 10015 3922 9962 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:24 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 13, 3:24 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 224 PM MDT THU JUL 13 2006 .DISCUSSION...FORECAST CONCERNS INCLUDE CHANCES FOR CONVECTION THIS EVENING THEN TEMPERATURES THROUGH REST OF THE FORECAST. LATEST 19Z SURFACE MAP ANALYSIS SHOWED A SURFACE TROUGH ACROSS CENTRAL NEBRASKA INTO WESTERN KANSAS MOVING SLOWLY EASTWARD. LATEST IR AND WATER VAPOR SATELLITE IMAGERY SHOWED STRONG SHORTWAVE MOVING EASTWARD ACROSS SOUTHERN SOUTH DAKOTA. BROAD ANTICYCLONIC CIRCULATION OF STRONG UPPER RIDGE SEEN OVER WESTERN CONUS BUILDING SLOWLY EAST WHILE BROAD TROUGH DEEPENS OVER THE EASTERN PACIFIC. THIS AFTERNOON LOWER DEWPOINTS WERE EVIDENT IN SURFACE OBSERVATIONS SPREADING SLOWLY WEST TO EAST AND HAD MADE IT AS FAR EAST AS GOODLAND BY EARLY AFTERNOON. BEST MOISTURE AND STRONG INSTABILITY WAS PRESENT OVER EASTERN AND SOUTHEAST PORTIONS OF FORECAST AREA. FOR TONIGHT WILL KEEP CHANCE MENTION FOR THUNDERSTORMS WITH SOME SEVERE WORDING FOR EASTERN ZONES MAINLY ALONG AND EAST OF HITCHCOCK TO THOMAS TO WICHITA COUNTY LINE. WILL EXPECT THESE STORMS TO MOVE EASTWARD OUT OF FORECAST AREA BY OR BEFORE MIDNIGHT. WILL KEEP MENTION OF SILENT 10 POPS FOR REST OF FORECAST AREA IN CASE ONE OR TWO STORMS DEVELOP HERE. AS FOR LOW TEMPERATURES TONIGHT WILL GO CLOSE TO GUIDANCE WITH LOW TEMPERATURES IN THE MIDDLE 60S. FOR FRIDAY STRONG UPPER RIDGE SLIDES EASTWARD INTO THE CENTRAL HIGH PLAINS WITH STRONG SUBSIDENCE AND A DRY ATMOSPHERE. WILL HAVE LOTS OF SUNSHINE WITH HOT TEMPERATURES. 850 MB MODEL TEMPERATURES INDICATE HIGHS WILL BE IN THE UPPER 90S TO LOWER 100S. FOR SATURDAY THROUGH SUNDAY WILL HAVE RIDGING OVERHEAD WITH A DRY AND STABLE ATMOSPHERE. WILL KEEP HIGH TEMPERATURES BOTH DAYS IN THE 100S WITH OVERNIGHT LOWS SATURDAY NIGHT IN THE MIDDLE TO UPPER 60S. THE EXTENDED FORECAST PERIOD MONDAY THROUGH THURSDAY WILL BE DRY WITH CONTINUED HOT TEMPERATURES IN THE UPPER 90S TO LOWER 100S FOR HIGHS WITH OVERNIGHT LOW TEMPERATURES IN THE 60S. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && LAMMERS
Hazardous weather outlook, Jul 13, 11:29 AM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1029 AM MDT THU JUL 13 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1129 AM CDT THU JUL 13 2006 /1029 AM MDT THU JUL 13 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL QUICKLY DEVELOP AFTER 2 PM MDT (3 PM CDT) ALONG A WELL DEFINED WIND SHIFT LINE AND INSTABILITY AXIS EXTENDING FROM ROUGHLY TRENTON NEBRASKA TO COLBY KANSAS TO LEOTI. THE BROKEN LINE OF STORMS WITHIN THIS AXIS WILL MOVE SOUTHEAST...EXITING THE TRI-STATE AREA BY 10 PM MDT (11 PM CDT). DUE TO FAVORABLE WIND SHEAR AND A VERY UNSTABLE AIR MASS...SOME STORMS IN NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA COULD BECOME SEVERE. THE HIGHEST THREAT FOR SEVERE WEATHER WILL EXIST ALONG AND EAST OF A LINE FROM LEOTI TO COLBY KANSAS TO MCCOOK NEBRASKA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. HOWEVER...A TORNADO WILL BE POSSIBLE WITH THUNDERSTORMS ON THE SURFACE BOUNDARY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FOR SATURDAY THROUGH WEDNESDAY TEMPERATURES WILL AVERAGE 100 DEGREES OR HIGHER FOR MUCH OF THE TRI-STATE AREA. THE COMBINATION OF THE HEAT AND LIMITED CLOUD COVER WILL PROMOTE THE THREAT OF DEHYDRATION FOR THOSE WORKING OR ENJOYING OUTDOOR ACTIVITIES DURING THE TIME OF PEAK HEATING. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION. WEAR LIGHTWEIGHT...LIGHT COLORED...LOOSE FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN...AND USE A SUNSCREEN TO REDUCE POSSIBLE SUNBURN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM LEOTI TO COLBY TO MCCOOK. DDT/BULLER
In the hours before
Special weather statement, Jul 13, 4:06 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 306 PM MDT THU JUL 13 2006 KSZ004-132115- NORTON- 406 PM CDT THU JUL 13 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS... AT 404 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES SOUTHEAST OF WILSONVILLE...OR 17 MILES NORTHWEST OF NORTON... AND MOVING SOUTHEAST AT 15 MPH. PEOPLE IN NORTHERN NORTON COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. KILLINGSWORTH
Local storm report, Jul 13, 5:11 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 6 NE REAGER 39.89N 100.02W
07/13/2006 E1.75 INCH NORTON KS TRAINED SPOTTER
&&
BLMLocal storm report, Jul 13, 5:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 5 NW NORTON 39.89N 99.96W
07/13/2006 E1.75 INCH NORTON KS PUBLIC
&&
BLMSpecial weather statement, Jul 13, 5:32 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 432 PM MDT THU JUL 13 2006 KSZ016-132300- GRAHAM- 532 PM CDT THU JUL 13 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GRAHAM COUNTY IN NORTHWEST KANSAS... AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF REAGER...OR 8 MILES SOUTHWEST OF NORTON...AND MOVING SOUTH AT 15 MPH. PEOPLE IN NORTHERN GRAHAM COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. KILLINGSWORTH
Local storm report, Jul 13, 5:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
444 PM MDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 3 SE CLAYTON 39.71N 100.14W
07/13/2006 E1.00 INCH NORTON KS PUBLIC
&&
BLMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:47 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 43 min |
| Jul 13, 5:28 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 47 min |
| Jul 13, 6:44 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.